This is a link to Dr. Sean Fox’s outstanding and important post Loperamide Abuse and Overuse published August 3, 2018 on his blog Pediatric EM Morsels. Loperamide abuse has many presentations including altered mental status.
Also be sure and review my post Causes of Pediatric Agitation – Help From Pediatric EM Morsels Posted on November 4, 2017. The causes of acute confusion, acute agitation, altered mental status, and coma all have the same differential diagnosis and Dr. Fox of Pediatric EM Morsels gives a great list and the mneumonic for altered mental status (which also works for acute agitation): A-E-I-O-U-T-I-P-S. And we also want to always remember autoimmune brain disorders*.
*We also want to think of autoimmune diseases of the central nervous system as a cause of acute agitation and encephalitis. From Oxford Neuroscience see Diagnosing autoimmune diseases of the nervous system. And if CNS autoimmune disease is a possibility then early transfer to a tertiary care center capable of evaluation and treatment is critical.
And for the medications and dosages for acute pediatric agitation, see Dr. Fox’s post (Pediatric) Agitation. Be sure and also review all the excellent references Dr. Fox includes his post.
Here is the introduction to Loperamide Abuse (read it and then then go to the post – note to myself):
There are many conditions to consider when dealing with a patient who presents with altered mental status. Is there a significant intracranial pathology (ex, AVM, Trauma)? Is there a serious bacterial infection? Is there a terrible abdominal catastrophe (ex, Intussusception)? Is there a significant electrolyte abnormality or endocrine problem (ex, Hypoglycemia, Myxedema Coma)? Of course, we also have to consider and contend with possible intoxicants. Unfortunately, people keep getting more creative with what they choose to get High from. Let’s take a moment to add one new item to the list of possible intoxicants – Loperamide Abuse and Overuse: